SSRIs have been implicated in a modest increase risk of Upper GI bleeds in recent meta-analysis and review. 
PROPOSED MECHANISM: Platelets will release serotonin in response to vascular damage/ injury. This promotes the pro-thrombotic cascade — promoting vasoconstriction and platelet aggregation. However, platelets do not create serotonin and rely on serotonin transporters (SERT).
SSRIs inhibit the serotonin transporter, which is responsible for the uptake of serotonin into platelets. It could thus be theorized that SSRIs would deplete platelet serotonin, leading to a reduced ability to form clots and a subsequent increase in the risk of bleeding.
- Paton, C. SSRIs and gastrointestinal bleeding. BMJ. 2005;331:529
- Anglin R, Yuan Y, Moayyedi P, Tse F, Armstrong D, Leontiadis GI. Risk of upper gastrointestinal bleeding with selective serotonin reuptake inhibitors with or without concurrent nonsteroidal anti-inflammatory use: a systematic review and meta-analysis. Am J Gastroenterol. 2014 Jun;109(6):811-9. doi: 10.1038/ajg.2014.82. Epub 2014 Apr 29.
- Maurer-Spurej E. Serotonin reuptake inhibitors and cardiovascular diseases: a platelet connection. Cell Mol Life Sci. 2005;62(2):159-170.
- Gabriele Jedlitschky, Andreas Greinacher and Heyo K. Kroemer. Transporters in human platelets: physiologic function and impact for pharmacotherapy. Blood 2012 119:3394-3402; doi:10.1182/blood-2011-09-336933
- Opatrny L, Delaney JA, Suissa S . Gastro-intestinal haemorrhage risks of selective serotonin receptor antagonist therapy: a new look. Br J Clin Pharmacol. 2008;66(1):76.
- Anglin R, Yuan Y, Moayyedi P, Tse F, Armstrong D, Leontiadis GI. Risk of upper gastrointestinal bleeding with selective serotonin reuptake inhibitors with or without concurrent nonsteroidal anti-inflammatory use: a systematic review and meta-analysis. Am J Gastroenterol. 2014;109(6):811.
- Loke YK, Trivedi AN, Singh S. Meta-analysis: gastrointestinal bleeding due to interaction between selective serotonin uptake inhibitors and non-steroidal anti-inflammatory drugs. Aliment Pharmacol Ther. 2008;27(1):31.